Arkansas, 2020

Flash Flood and Damaging Wind in Arkansas, June 23, 2020

June 23, 2020 · NWS MEG · 2 events in 1 county or zone

A cold front sagged into the Mid-South and stalled across east-central Arkansas into northwest Mississippi. A strongly unstable airmass combined with enough wind shear to produce numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front sagged into the Mid-South and stalled across east-central Arkansas into northwest Mississippi. A strongly unstable airmass combined with enough wind shear to produce numerous thunderstorms. One became severe and produced damaging winds in Helena - West Helena along with some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 11:28 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 23, 11:28 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1228 PM CDT Tue Jun 23 2020

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 1025 AM CDT Tue Jun 23 2020/

UPDATE...Morning Update.

DISCUSSION...

Temperatures have warmed up quickly this morning under partly
cloudy skies. Raised afternoon highs slightly. No
rain/thunderstorms are ongoing across the Midsouth but storms are
approaching from the West and may begin do develop ahead of the
approaching storms as temperatures warm into the upper 80s. Most
of North Mississippi and portions of East central Arkansas remain
under a marginal risk for severe thunderstorms this afternoon.

30

PREV DISCUSSION... /issued 651 AM CDT Tue Jun 23 2020/

A warm and muggy night across the Mid-South at this hour.
Temperatures are sitting at a balmy 73 degrees with dewpoint
depressions two or less across the majority of the area. A few
showers and thunderstorms were noted on KNQA 88-D radar. These
showers and thunderstorms are located just ahead of a cold front
analyzed from Marion, Illinois west southwest through the Poplar
Bluff, Missouri.

The aforementioned front is expected to sag south through the
afternoon hours today. CAMs are not too excited about activity
along the front as it moves through eastern Arkansas and west
Tennessee. Convective activity will likely be inhibited this
morning due to increasing heights downstream of a mature MCS over
the north Texas. The front will likely stall somewhere near the
Tennessee and Mississippi border by early afternoon and serve as a
foci for convective initiation. Storms are expected to pop around
1PM. 20-25 knots of bulk shear combined with a moderately to
strongly unstable airmass will allow for at least a few organized
storms this afternoon. These storms will be capable of producing
damaging winds and possibly a few instances of large hail.
Although steering flow does not look particularly impressive, some
enhancement in the wind fields will be possible if an MCV ejects
into our area from the west. Will bump up wording and confidence
to reflect the increased threat. The majority of activity will
come to an end near sundown as the front pushes south of the area
and instability wanes.

Wednesday will be mostly dry across much of the Mid-South as the
front remains stalled over north Mississippi. Renewed convective
activity is expected along the boundary during the afternoon
hours. With a moisture rich airmass in place and very little
steering flow, there is some concern for flash flooding near the
boundary. Will continue to mention the threat in the HWO for now.
The front will remain over the same area through Thursday, with
mainly diurnal convection expected once again. WPC has highlighted
a Marginal Risk of excessive rainfall along and around the front
through this period.

By Friday, a lot of uncertainty gets added to the forecast.
Synoptic models suggest that weak shortwave ridging will occur
over the Mid-South as a trough begins to dig upstream of us. This
would imply a mostly dry forecast for Friday with increasing heat.
Beyond this period, the EURO is the preferred model of choice.
Multiple waves are expected to traverse through the area
Saturday afternoon through Sunday night with widespread showers
and thunderstorms. The GFS suggests more scattered activity, but
the EURO seems to be resolving the westerlies a bit better.
Went ahead and increased POPs to at least 50 through this period.

In the long term forecast, models are hinting at an Omega
blocking pattern setting up over the U.S. to begin next week.
This pattern would translate to increasing heat and humidity
across the area. Stay tuned.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions will continue through the evening hours. Scattered
thunderstorms have already develop across the southern half of the
Mid-South and will continue into the early evening hours. Some low
clouds will move into portions of north Mississippi early
Wednesday morning producing IFR ceilings. Winds will be mainly
from the south at around 5 knots during the forecast period
across much of north Mississippi. Elsewhere, winds will be from
the northwest at 5 to 10 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 23, 4:11 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
511 AM CDT Tue Jun 23 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
511 AM CDT Tue Jun 23 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible this afternoon,
mainly south of the Tennessee and Mississippi border. Damaging
winds are the main threat, with secondary threats of large hail
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jun 23, 11:45 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1245 PM CDT Tue Jun 23 2020

MSZ009-014-016-017-231815-
Itawamba MS-Union MS-Lee MS-Prentiss MS-
1245 PM CDT Tue Jun 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southern Prentiss County in northeastern Mississippi...

At 1245 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Blair, or near Baldwyn, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Itawamba...eastern Union...northern Lee and
southern Prentiss Counties should monitor this storm closely.

LAT...LON 3422 8832 3440 8885 3458 8878 3449 8833
      3446 8833 3446 8821
TIME...MOT...LOC 1745Z 288DEG 37KT 3448 8873
Special weather statement, Jun 23, 11:52 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1252 PM CDT Tue Jun 23 2020

ARZ049-058-231815-
Phillips AR-Lee AR-
1252 PM CDT Tue Jun 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Northwestern Phillips County in eastern Arkansas...
South central Lee County in eastern Arkansas...

At 1252 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Marvell, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Phillips and south central Lee Counties should
monitor this storm closely.

LAT...LON 3471 9073 3445 9069 3446 9100 3447 9101
      3447 9103 3461 9105 3464 9105
TIME...MOT...LOC 1752Z 263DEG 13KT 3456 9096

The radar

The Memphis radar (KNQA), 111 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 23, 12:35 PM CST to 12:40 PM CST
Where
Phillips County, 1.89 mi NW of Helena - West Helena
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
34.548, -90.614

Trees and powerlines were knocked down on Springdale Road.

Flash Flood, Phillips

When
June 23, 12:45 PM CST to 2:45 PM CST
Where
Phillips County, Helena - West Helena to 0.18 mi SSW of Helena - West Helena
Cause
Heavy Rain
Property damage
$50,000
Reported by
Local Official
Coordinates
34.530, -90.590

Vehicles were stranded in floodwaters. Water rescues were necessary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906826, 906834.